The recent deaths of dozens of children from acute kidney problems in The Gambia and Indonesia have caused unrest worldwide. They may have been caused by harmful substances in medicinal syrups.
The first fatalities were reported in The Gambia last month, prompting authorities to launch an investigation. Separately, Indonesia this month announced a ban on all syrup and liquid medicines after the reported deaths of dozens of children, including from acute kidney injury.
There is no confirmed link between the cases in the two countries, but the investigation is still ongoing.
Here’s what you need to know about what happened.
In September, the government of The Gambia launched an investigation into the deaths of 28 children from acute kidney problems after they took paracetamol syrup to treat a fever.
In early October, the World Health Organization (WHO) said the deaths in The Gambia may be related to four contaminated cough and cold syrups made by Maiden Pharmaceuticals, an Indian drug manufacturer. It said an investigation was underway along with Indian regulators and the New Delhi-based company.
The WHO said in a medical product warning on Oct. 5 that excessive levels of diethylene glycol and ethylene glycol had been found in the four products manufactured by Maiden Pharmaceuticals and sold in The Gambia: Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N. Cold Syrup.
The agency warned that its use could cause serious injury or death, especially to children,
Diethylene glycol and ethylene glycol are toxic alcoholic chemicals used in industrial applications such as making paint, ink or brake fluids. Their effects reportedly include altered mental states, stomach cramps, nausea, vomiting and diarrhea. They can cause damage to the kidneys, liver and central nervous system.
Gambian authorities on Friday ordered the recovery of all cough and cold syrups in circulation in the country, extending the scope of a previous recall for drugs containing paracetamol or promethazine syrup.
Last week, police in The Gambia said in a preliminary investigation report that the number of child deaths has risen to at least 69.
The report also said the deaths from acute kidney injury are linked to four Indian-made cough syrups named in the WHO warning, according to news agencies. It did not directly name Maiden Pharmaceuticals, but listed the company’s four liquid products in question.
The Indian health authorities, who also conducted their own internal investigation, halted all production at Maiden Pharmaceuticals in mid-October after discovering violations at its manufacturing facilities in Haryana state.
According to Indian media, the tainted products sold in The Gambia were made at the factory in Harayana in December, the state drug regulator said. reports.
“Given the seriousness of the violations observed during the investigation and the potential risk to the quality, safety and efficacy of the drug being manufactured, all of the company’s manufacturing activities will be halted with immediate effect,” said a federal government order. . and state drug authorities.
Al Jazeera contacted Maiden Pharmaceuticals, but received no response at the time of publication.
Naresh Goyal, director of Maiden Pharmaceuticals, told India’s Economic Times newspaper that “the deaths are due to paracetamol syrup and not our cough syrups”.
Prashant Reddy, a lawyer and writer who researches drug regulations in India, said the country’s drug regulatory laws are inadequate and outdated.
“In total, India has 38 regulators with limited jurisdiction, confined to their own states and many bad actors slip through the cracks,” he told Al Jazeera.
Reddy added that years of government efforts to consolidate the system to create a more unified regulator have not been successful.
“It is important to understand that the Indian pharmaceutical industry is a very powerful entity in the country,” he said. “A lot of them are completely against a more unified system because they know it will increase the quality and efficiency of regulation and perhaps the cost of making drugs.”
Indonesian health authorities first announced an investigation into the deaths of about 20 children from acute kidney injury in early October.
The authorities teamed up with WHO officials to form a team of experts to investigate the fatalities.
When the reported deaths first rose to 99 and then to 133, the country decided to ban the sale and prescription of all syrup-based drugs.
Health Minister Budi Gunadi Sadikin said on Thursday the deaths were among a total of 241 cases of kidney failure in 22 provinces, adding that most of the patients were children under the age of five.
Budi added that some of the medicinal syrups containing paracetamol in Indonesia also contain ethylene glycol and diethylene glycol, the same ingredients that have been linked to the deaths of children in The Gambia.
The Indonesian Food and Drug Administration announced on Thursday that five locally produced drugs, of the 26 tested, contain excessive amounts of ethylene glycol. It said it had ordered the manufacturers to withdraw them from circulation and destroy them.
According to the agency, Maiden Pharmaceuticals’ products are not available locally.
In its warning, the WHO said the four products identified in The Gambia “may have been distributed to other countries or regions through informal markets”.
In the winter of 2019 and 2020 at least 14 children died after taking a counterfeit cough syrup prescribed to them by local doctors in Indian-administered Kashmir and the Jammu region. Twelve of the dead fell in Jammu.
The Coldbest PC cough syrup manufactured by Digital Vision of Himachal Pradesh contained diethylene glycol, according to: media reports the said authorities.
Jammu and Kashmir Police have still not charged the company and a lawsuit against the company is still pending.
In Nigeria, 84 children died in different parts of the country between late 2008 and early 2009 after ingesting a diethylene glycol-contaminated children’s disease syrup.
The then government said there were 111 reported cases of children who became ill after ingesting the syrup called My Pikin.